New Mexico, 2023

Damaging Wind in New Mexico, July 9, 2023

July 9, 2023 · NWS MAF · 1 event in 1 county or zone

Isolated diurnal afternoon thunderstorms resulted in localized strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated diurnal afternoon thunderstorms resulted in localized strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 9, 11:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 11:55 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Sun Jul 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 102 PM CDT Sun Jul 9 2023

Another hot day is underway across Southeast New Mexico, with highs
once again topping out in the upper 90s and lower 100s. Even in the
higher terrain, upper 90s are expected, with elevation providing
little to no reprieve from the heat. The main driving force behind
our second heatwave of the summer is a building mid-level ridge,
currently anchored over southern New Mexico and far West Texas. Over
the coming days, this ridge will continue to strengthen and expand,
with a slow, gradual warming trend expected to continue through a
majority of the upcoming week. This will be reflected with highs
Monday afternoon a degree or two warmer than today across the board,
with widespread highs in the 100-110 range, and 90s becoming harder
to come by outside of the higher terrain. The Heat Advisory in
effect this afternoon for most locations along and west of the Pecos
River is already in effect through Monday evening, given little
relief from the heat overnight as lows only drop into the 70s for
most. The Advisory will expand Monday afternoon as temperatures edge
upward, with the addition of more of the central and southern
Permian Basin (including Ector and Midland counties) as well as
Terrell county. Given the duration of the heat, it's important to
remember that the effects of extreme heat are cumulative, so ensure
you practice heat safety by taking care of yourself and checking in
on others who may be particularly vulnerable.

With the center of the ridge anchored to the west of the area,
shortwaves wobbling around its periphery have resulted in rounds of
mainly diurnal storms the past couple of days, and this afternoon
and tomorrow will not be much different. Isolated to scattered
storms are expected to develop this afternoon, first across the
higher terrain of Southeast New Mexico and West Texas, then
expanding across the plains. An additional focus for storms this
into this evening will be a now diffuse outflow boundary that moved
into the region this morning, with associated storm development
across the Trans Pecos and Permian Basin. Organized severe weather
is not anticipated, though stronger storms could produce brief
downpours, frequent lightning, and gusty downburst winds. Storm
coverage will be a bit less on Monday, and will once again be
focused across the higher terrain and immediately adjacent areas.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 102 PM CDT Sun Jul 9 2023

What more can we say...it's going to be HOT. With mid-level ridging
across the area and thickness increasing into mid week, highs in the
100s to 110s will be possible for the entire region. Heat Advisories
and/or Excessive Heat Warnings may be needed through much of the
week as overnight temps will only fall to the upper 70s to low 80s.
While the ridge should limit most convection, a storm or two
developing off of the higher terrain won't be out of the question
each afternoon with limited rainfall expected. Wednesday still looks
to be the hottest day, and there will only be a slow cool down for
the latter half of the week as the high pressure shifts westward
over California. This shift may finally bring us temperatures below
100 degrees on Sunday (although still above normal) as well as
better storm chances. Don't get too excited yet as models aren't
quite aligned that far out, but this pattern shift will be
something to keep an eye on.

-Zuber

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Jul 9 2023

Winds are a bit variable at issuance as a boundary moves through
the area, with northerly winds impacting CNM, and easterly to
southeasterly winds at other area terminals. CNM's winds will
gradually veer around to the east by around 10/00Z, with
elevated/intermittently gusty E/SE winds expected elsewhere for
the duration. VFR conditions will prevail, though there's
potential for storms this afternoon and evening, with the best
chance at CNM, HOB, and PEQ. Have not included mention at this
time, thus will monitor trends and amend if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74 104  77 104 /  10   0  10   0
Carlsbad                 75 104  77 107 /  10  10  10  10
Dryden                   75 104  75 104 /   0   0   0   0
Fort Stockton            77 104  77 106 /  10   0   0   0
Guadalupe Pass           75  99  76 100 /  10  20  20  20
Hobbs                    72 101  75 103 /  10  10  10   0
Marfa                    65  99  64  99 /  10  20   0  20
Midland Intl Airport     76 104  78 104 /  10   0  10   0
Odessa                   77 104  79 105 /  10   0   0   0
Wink                     78 107  79 108 /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Monday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe and Delaware Mountains-Loving-Lower
     Brewster County-Marfa Plateau-Pecos-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory from 1 PM to 9 PM CDT Monday for Crane-Ector-
     Midland-Terrell-Upton.

NM...Heat Advisory until 8 PM MDT Monday for Eddy County Plains-
     Guadalupe Mountains of Eddy County-Southern Lea County.

&&

SHORT TERM...84
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Jul 9, 11:22 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
122 PM CDT Sun Jul 9 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
122 PM CDT Sun Jul 9 2023 /1222 PM MDT Sun Jul 9 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hot temperatures continue and a Heat Advisory is in effect for
locations mainly along and west of the Pecos River this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous temperatures will continue through most of the week, and
widespread heat products may be needed. A Heat Advisory is in effect
for Monday afternoon and early evening for areas mainly along and
west of the Pecos River and the southwestern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 9, 4:00 PM MST to 4:05 PM MST
Where
Lea County, 21.71 mi W of Bennett
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.050, -103.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116621.